Alert archive / Kansas / Wind Advisories in 2024

Wind Advisory 1, NWS Topeka, KS

February 27, 202423 counties in Kansas

NWS Topeka, KS issued this wind advisory at Feb 27, 2024, 3:17 AM CST for 23 counties in Kansas. It took effect at Feb 27, 2024, 2:00 PM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 27, 2024, 3:17 AM CST (09:17 UTC)
In effect from
Feb 27, 2024, 2:00 PM CST
Expired
Feb 27, 2024, 11:33 PM CST
In force
10 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4457 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

263 
WWUS73 KTOP 270917
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
317 AM CST Tue Feb 27 2024

KSZ008>012-020>023-034-272130-
/O.NEW.KTOP.WI.Y.0001.240227T2000Z-240228T0900Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Ottawa-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Minneapolis, and Bennington
317 AM CST Tue Feb 27 2024

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 3 AM CST
WEDNESDAY...

* WHAT...North to northwest winds sustained around 30 mph with 
  gusts around 45 mph expected.

* WHERE...Republic, Washington, Marshall, Nemaha, Brown, Cloud, 
  Clay, Riley, Pottawatomie and Ottawa Counties.

* WHEN...From 2 PM this afternoon to 3 AM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ024-026-035>040-054>056-058-059-272130-
/O.NEW.KTOP.WI.Y.0001.240227T2300Z-240228T0900Z/
Jackson-Jefferson-Dickinson-Geary-Morris-Wabaunsee-Shawnee-
Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Abilene, Herington, 
Junction City, Council Grove, Alma, Eskridge, Maple Hill, 
Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, 
Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, 
Ottawa, Burlington, Lebo, and Garnett
317 AM CST Tue Feb 27 2024

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 3 AM CST
WEDNESDAY...

* WHAT...North to northwest west winds sustained around 30 mph
  with gusts around 45 mph expected.

* WHERE...Portions of central, east central and northeast Kansas.

* WHEN...From 5 PM this afternoon to 3 AM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
186 
WWUS73 KTOP 271946
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
146 PM CST Tue Feb 27 2024

KSZ008>012-020>023-034-280900-
/O.CON.KTOP.WI.Y.0001.240227T2000Z-240228T0900Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Ottawa-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Minneapolis, and Bennington
146 PM CST Tue Feb 27 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST WEDNESDAY...

* WHAT...North to northwest winds sustained around 30 mph with 
  gusts around 45 mph expected.

* WHERE...Republic, Washington, Marshall, Nemaha, Brown, Cloud, 
  Clay, Riley, Pottawatomie and Ottawa Counties.

* WHEN...From 2 PM this afternoon to 3 AM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ024-026-035>040-054>056-058-059-280900-
/O.CON.KTOP.WI.Y.0001.240227T2300Z-240228T0900Z/
Jackson-Jefferson-Dickinson-Geary-Morris-Wabaunsee-Shawnee-
Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Abilene, Herington, 
Junction City, Council Grove, Alma, Eskridge, Maple Hill, 
Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, 
Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, 
Ottawa, Burlington, Lebo, and Garnett
146 PM CST Tue Feb 27 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
3 AM CST WEDNESDAY...

* WHAT...North to northwest west winds sustained around 30 mph 
  with gusts around 45 mph expected.

* WHERE...Portions of central, east central and northeast Kansas.

* WHEN...From 5 PM this afternoon to 3 AM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
664 
WWUS73 KTOP 280533
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
1133 PM CST Tue Feb 27 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-280645-
/O.CAN.KTOP.WI.Y.0001.000000T0000Z-240228T0900Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Ozawkie, 
Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
1133 PM CST Tue Feb 27 2024

...WIND ADVISORY IS CANCELLED...

Winds have fallen below advisory criteria. Therefore, the wind 
advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Feb 26, 10:52 PM CST, 4 hours 25 minutes earlier. Its key messages:

  • Updated Aviation discussion for the 06Z TAFs.
  • Record warmth today and very dry with elevated fire danger
  • Strong cold front Tuesday afternoon leads to gusty winds. Red Flag Warning has been issued for Lyon, Coffey, and Anderson Counties.
  • Brief light snow possible Tuesday night followed by decreasing winds into Wednesday with much colder temperatures.
  • Thursday brings a return to more widespread fire weather concerns.
Area forecast discussion, Feb 26, 10:52 PM CST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1052 PM CST Mon Feb 26 2024

.KEY MESSAGES...

- Updated Aviation discussion for the 06Z TAFs.

- Record warmth today and very dry with elevated fire danger

- Strong cold front Tuesday afternoon leads to gusty winds. Red Flag
Warning has been issued for Lyon, Coffey, and Anderson Counties.

- Brief light snow possible Tuesday night followed by decreasing
winds into Wednesday with much colder temperatures.

- Thursday brings a return to more widespread fire weather concerns.

&&

.DISCUSSION...
Issued at 257 PM CST Mon Feb 26 2024

Bigger changes are ahead and the upper air pattern is indicative of
this as of 20Z this afternoon. Mainly zonal flow is over the
forecast area, but a water vapor loop shows that the cut-off low
that has been off the CA coast is starting to phase into the
northern stream trough, which is amplifying over the PNW. At the
surface, low pressure is centered on the northern Plains. WAA today
has helped temperatures surge into the upper 70s with some low 80s
being observed as well, setting new daily records at both TOP and
CNK for today. With only a short time window left for peak heating,
there isn't much time left to make a run at the warmest February
temperature, but it may come close.

Focus turns to the strong system set to move through the area
Tuesday. While there are still some timing discrepancies with the
passage of the cold front (for example, the 15Z RAP is on the slower
side), we're starting to see better consensus among the ensemble
solutions and confidence is increasing now that we're within range
of CAMs. The quicker trend has continued into this forecast cycle,
bringing the front into our north central KS counties by about noon,
then bisecting the CWA by mid-afternoon, and then pushing all
the way through by 5 or 6pm. As such, counties south of I-35
stand the best chance of reaching the upper 70s or even low 80s
again given this is the area that would see the strong southerly
winds (and associated WAA) the longest. North central KS should
reach the upper 50s to low 60s by midday before falling the
rest of the afternoon as CAA takes over behind the front. The
strongest winds are still anticipated after frontal passage
given rapid pressure rises, and could be near advisory-level
mainly for sustained winds from mid/late afternoon into the
evening. However, even the HREF 75th percentile is a bit spotty
on that potential and would like to see those winds on a more
widespread basis and for a longer period of time before issuing
any headlines, so have opted to hold off for now.

Most short-term guidance is showing a brief period of banded
snowfall behind the front Tuesday night, and forecast soundings
support all snow with this precip. The quick-moving nature of this
should keep amounts light with up to a dusting at best, though warm
ground temperatures should minimize any impacts. Much colder
temperatures move in as lows fall to the teens to low 20s by
Wednesday morning. Even though winds diminish into the daytime
hours, CAA still will keep temperatures below average in the upper
30s to low 40s for most.

Active pattern continues the rest of the week as a shortwave trough
passes just south of the area on Thursday, leading to another breezy
day. Temperatures moderate and warm up again towards the end of the
week, back into the 70s for highs by next weekend.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1047 PM CST Mon Feb 26 2024

Expect VFR conditions for most of the next 24 hours. Tuesday
evening there may be some stratus with developing behind the
front but other models show it will be stratus with VFR
ceilings. southwest to west winds will at 12 to 16 KTS with
gusts to 20 to 24 KTS, a cold front will switch the winds to the
northwest to north which will increase to 14 to 17 KTS and
gusts of 29 to 33 KTS.

&&

.FIRE WEATHER...
Issued at 257 PM CST Mon Feb 26 2024

Despite less wind today, very low RH in the 10-20% range today will
keep elevated fire danger through the afternoon. Have continued to
lean on the NBM 10th percentile for dew points into Tuesday. With
the warmest temperatures expected in Lyon, Coffey, and Anderson
Counties, combined with gusty southwest winds to 25-30mph and RH
down to 20%, have opted to issue a Red Flag Warning for this area
Tuesday afternoon. Conditions will not be good for burning
regardless area-wide as those gusty southwest winds will shift to
the northwest and become stronger behind the cold front, sustained
15-25mph gusting up to 40mph in the evening hours.

Thursday looks to be perhaps a more concerning fire weather day area-
wide with RH dropping as low as 18-25% and strong southwest winds
strengthening as a lee sfc trough develops. Sustained speeds of 20-
25mph with gusts of 35-45mph are currently forecast, and fuels are
anticipated to only continue to dry out and cure throughout the week.

&&

.CLIMATE...
Updated at 1145 AM CST Mon Feb 26 2024

                    Record High   Forecast High

Topeka     Feb 26   78 in 1896         83
           Feb 27   76 in 1932         75

Concordia  Feb 26   79 in 1896         83
           Feb 27   77 in 2016         64

                    Record Warmest February Temperature

Topeka     84 on Feb 29, 1972
Concordia  86 on Feb 29, 1972

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 6 PM CST Tuesday for KSZ054-
KSZ058-KSZ059.

&&

DISCUSSION...Picha
AVIATION...Gargan
FIRE WEATHER...Picha
CLIMATE...Poage
Hazardous weather outlook, Feb 26, 9:09 PM CST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
909 PM CST Mon Feb 26 2024

KSZ008>012-020>024-026-034>040-055-056-280315-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Osage-Franklin-
909 PM CST Mon Feb 26 2024

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Elevated fire danger is expected for much of the area Tuesday and
Thursday.

North to northwest winds sustained near 30 MPH with gusts near 45
MPH are possible Tuesday afternoon north of Interstate 70, and
across the entire area Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ054-058-059-280315-
Lyon-Coffey-Anderson-
909 PM CST Mon Feb 26 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM CST TUESDAY...

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

   Red Flag Warning.

Elevated fire danger is expected for much of the area Tuesday and
Thursday. A Red Flag Warning has been issued for Tuesday for Lyon,
Coffey, and Anderson Counties.

North to northwest winds sustained near 30 MPH with gusts near 45
MPH are possible Tuesday afternoon north of Interstate 70, and
across the entire area Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

Nearby

Wind Advisories in Kansas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.